A recent study will be of interest to parents of children with ADHD who have a history of severe mental illness. The study looked at 141 children and young adults in Nova Scotia, taking stimulant medication, who have a parent with a history of serious mental illness such as a major depressive disorder, bipolar disorder, or schizophrenia. The study found that nearly two thirds of the study’s participants experienced a psychotic side effect such as hallucinations, delusions, hearing voices, and/or perceptual disturbances. Past research has shown that the same type of psychotic effects were found in one-quarter of children and young adults, with this family history, who had not taken these medications. While these side effects have been known for some time the quantity seen in this research was surprising.
Dr. Rudolf Uher at Dalhousie University in Halifax, the lead author of the study noted that this study by no means indicated that stimulant medication treatment, which can be very helpful for these children should be stopped, however it should alert physicians that they need to actively ask children and young adults about any unusual experiences. Dr. Uher noted that children rarely tell people about these experiences unless asked.
The study was not designed to prove cause and effect only that there was an association with taking these medications and psychotic effects.
Access additional information Here